What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 16, 11:51 AM CST, 39 minutes earlier. Its key messages:
- Locally heavy rainfall in excess of one inch will be possible this afternoon into this evening. The heavy rain could produce localized flooding in urban, low-lying, and poor drainage areas.
- Strong storms, and perhaps a few severe storms, are possible over central, east-central, and far northeast Wisconsin this afternoon into early this evening. Damaging winds, hail and torrential rainfall are the main hazards.
- Quiet weather conditions and near-normal temperatures in the mid 70s to low 80s are expected Sunday into much of next week.
Area forecast discussion, Aug 16, 11:51 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1251 PM CDT Fri Aug 16 2024
Updated aviation portion for 18Z TAF issuance
.KEY MESSAGES...
- Locally heavy rainfall in excess of one inch will be possible
this afternoon into this evening. The heavy rain could produce
localized flooding in urban, low-lying, and poor drainage areas.
- Strong storms, and perhaps a few severe storms, are possible
over central, east-central, and far northeast Wisconsin this
afternoon into early this evening. Damaging winds, hail and
torrential rainfall are the main hazards.
- Quiet weather conditions and near-normal temperatures in the mid
70s to low 80s are expected Sunday into much of next week.
&&
.DISCUSSION...
Issued at 419 AM CDT Fri Aug 16 2024
Short Term...Today...Tonight...and Saturday
Shower/storm/fog trends, and heavy rainfall and severe
thunderstorm potential, are the the main forecast concerns today
into Saturday.
Rain & Storm Chances / Heavy Rain & Severe Wx Potential:
The unsettled period of weather will continue into Saturday as
vertically stacked low pressure slowly tracks from near Duluth
early this morning to northeast WI afternoon/evening to Lower MI
Saturday afternoon. Latest wave of showers and a few storms
formed a little after midnight along/ahead of some moisture
convergence and shortwave energy, with 1200-1600 J/kg of MUCAPE to
work with. Heavy rain, gusts to ~30 mph and small hail (but high
wet-bulb zero heights will limit hail production) look to be the
main hazards with this activity as it spreads northeast through
the early morning hours, with some other spotty/lighter showers
possible. Then as low pressure and next shortwave pushes into the
area, another round of showers and storms is expected to develop
across the region. SB/MUCAPEs should remain/climb to 1500-2000
J/kg by late morning, with shear remaining fairly weak (up to 25
kts). While widespread severe storms are not expected, can't rule
out an isolated severe storm or two with damaging winds being the
main threat, with some small hail possible in the strongest cores.
Best chance for a severe storm looks to be across central and
eastern WI from 1-7pm, where the higher dewpoints, better
shear/instability resides. SPC has placed most of this area in a
Marginal Risk for severe weather.
While we won't highlight as the better threat appears to be just
to our west, will need to monitor for the threat of some funnels
or non-supercell tornadoes as the upper low moves in. Some issues
about how much low-level instability we can get due to cloud
cover, especially over the north. Better low-level vorticity also
looks to remain our west (closer to the surface low), and by the
time it gets here we should lose the better low level lapse rates
/CAPE.
Heavy rain will be the other main hazard from the showers/storms
today into this evening. PWATs of 1.3-1.7" will remain in place,
along with warm/deep cloud depths and tall/skinny CAPE, will
provide for very efficient rain makers. Localized flooding will be
possible, especially in flood prone and urban areas (due to high
rain rates), and where any storms move over the same location.
Slowest moving storms will be across northern WI. WPC has extended
the Marginal Risk for excessive rain back into all of northeast WI.
As the low slowly spins into Lower Michigan, cyclonic flow will
bring wrap-around showers, clouds and possibly a few storms
across the area later tonight into Saturday, with the greatest
coverage across eastern WI. Locally heavy rain and localized
flooding will be the main threat.
Fog Trends:
Dewpoints in the 60s to around 70, recent rains and relatively
light winds have allowed fog/mist to develop across much of the
area overnight. This will continue into the morning hours, with
visibilities improving after sunrise. Some dense fog is expected,
especially where any breaks in the clouds occur and where the
heavier rain fell yesterday. But think the threat for widespread
dense fog will remain on the low side due to the low stratus deck
and showers pushing through to keep things stirred up. But will
need to watch for the stratus deck lowering toward sunrise.
Dewpoints won't be as high as tonight, but patchy fog is expected
again, especially where the heavier rain falls today.
Temperatures / Humidity:
After a warm and muggy night, temps don't look to climb much today
due the clouds/precip expected. However, with such a warm start,
it won't take much warming to get highs in the mid 70s to low 80s
across most of the area. Warmest temps will be in east central WI
where the best chances for breaks in the clouds later this morning
will be, with some mid 80s possible if the breaks are more
persistent. Lows tonight should range from the upper 50s in north
central WI to the mid 60s across eastern WI. CAA, clouds and
precip will hold highs on Saturday mainly in the 70s, with a few
upper 60s possible in far north central WI. It will humid today,
especially in eastern WI where dewpoints will be around 70.
Slightly less humid conditions arrive tonight into Saturday, but
dewpoints will remain the 60s, keeping a touch of humidity in the
air.
Long Term...Saturday Night Through Thursday
Relatively low impact weather remains expected late this weekend and
for much of next week.
With the large upper low continuing to spin across the central Great
Lakes, deep cyclonic flow combined with ample moisture in the column
will lead light showers continuing over at least eastern WI on
Saturday night. The shower chance will finally depart on Sunday
morning as the system slides further east.
Thereafter, northwest flow will be present over the western Great
Lakes through the middle of next week before the upstream ridge
moves overhead around next Thursday and Friday. Models had been
advertising a front moving into the region during the Wednesday-
Thursday time frame, but confidence in this scenario has lowered
over the past 24 hours. In general, precip chances look low next
week.
In terms of hazards, north flow on the backside of the departing low
pressure system could lead to 25 kt winds on the Bay and Lake from
Saturday night through Sunday night. Confidence is only medium that
a small craft advisory will be needed.
&&
.AVIATION...for 18Z TAF Issuance
Issued at 1237 PM CDT Fri Aug 16 2024
Showers and thunderstorms were developing over the region due to
increasing daytime instability (CAPE of 1500-2500 j/kg) and the
approach of a well-defined short-wave trough over western WI.
The first line of storms is poised to impact AUW/CWA at TAF
issuance, with potential for torrential rainfall and gusts to
35-40 knots. The storms will continue to shift east through early
evening, so have framed out TEMPO groups for the most likely
period of storms at each TAF site. Flight conditions will vary
between VFR and MVFR this afternoon and early evening, except for
local IFR/LIFR vsbys in heavy rainfall during storms.
Expect shower activity to wind down early this evening, though
showers and isolated storms may continue to impact eastern WI,
and especially Door county, through the rest of the TAF period.
Look for MVFR ceilings to gradually lower to IFR/LIFR later
tonight, and vsbys to drop to MVFR/IFR in fog. Not really
expecting dense fog at this time, as N-NW winds will be picking up
a bit later tonight into Saturday morning. The very low ceilings
should start to rise during by late morning, with most locations
improving to MVFR toward the end of the TAF period.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION.....Bersch/MPC
AVIATION.......Kieckbusch
Hazardous weather outlook, Aug 16, 9:50 AM CST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1050 AM CDT Fri Aug 16 2024
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171600-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1050 AM CDT Fri Aug 16 2024
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms will impact the area. There is potential
for isolated severe storms in central, east central, and far
northeast Wisconsin between 2 and 9 pm. Damaging winds and
torrential rainfall will be the main concerns. Localized flooding
of urban, low-lying, and poor drainage areas could occur.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The chance of thunderstorms will continue on Saturday, but severe
weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report any flooding, wind damage, hail,
and rainfall totals in excess of an inch to the National Weather
Service in Green Bay.
LMZ521-522-541>543-171600-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1050 AM CDT Fri Aug 16 2024
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...This Afternoon and Tonight
Areas of dense marine fog will impact marine navigation on Lake
Michigan from Two Rivers to Washington Island through early this
afternoon.
Thunderstorms will be possible at times. Any storms may pose a
threat to mariners.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The chance of thunderstorms will continue on Saturday. Any storms
may pose a threat to mariners.
Conditions hazardous to small craft are possible from Saturday
night through Sunday night due to gusty north winds.
Kieckbusch
In the hours before
Local storm report, Aug 16, 7:24 AM CST, 5 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
824 AM CDT Fri Aug 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain Tomahawk 45.46N 89.73W
08/16/2024 M2.84 Inch Lincoln WI Cocorahs
Cocorahs station WI-LN-7 Tomahawk 1.2 SSW.
0630 AM Rain 3 NNE Spirit Falls 45.48N 89.95W
08/16/2024 M2.29 Inch Lincoln WI CO-OP Observer
CO-OP Observer station TRIW3 Spirit Falls
2.7 NE.
1000 PM Rain Arbor Vitae 45.92N 89.66W
08/15/2024 M2.00 Inch Vilas WI Public
0700 AM Rain 4 SE Almond 44.21N 89.35W
08/16/2024 M1.74 Inch Waushara WI Cocorahs
Cocorahs station WI-WH-8 Almond 4.7 SE.
0800 AM Rain 1 NNW Neenah 44.20N 88.47W
08/16/2024 M1.39 Inch Winnebago WI Mesonet
Mesonet station OSKW3 Menasha 1.5 W.
0630 AM Rain 2 WSW Woodruff 45.89N 89.73W
08/16/2024 M1.39 Inch Oneida WI CO-OP Observer
CO-OP Observer station MQRW3 Minocqua.
0810 AM Rain 4 N Heafford Junction 45.59N 89.72W
08/16/2024 M1.26 Inch Oneida WI Mesonet
Mesonet station TAWW3 Tomahawk 3 W.
&&Special weather statement, Aug 16, 10:54 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1154 AM CDT Fri Aug 16 2024
WIZ030-035-161745-
Wood WI-Marathon WI-
1154 AM CDT Fri Aug 16 2024
...STRONG THUNDERSTORMS WILL IMPACT WOOD AND WESTERN MARATHON
COUNTIES THROUGH 1245 PM CDT...
At 1154 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Colby to near Pittsville. Movement was
east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wisconsin Rapids, Marshfield, Pittsville, Babcock, Nekoosa, Port
Edwards, Stratford, Marathon City, Edgar, and Rib Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4508 8985 4469 8983 4468 8985 4451 8984
4451 8982 4432 8981 4428 9025 4494 9028
TIME...MOT...LOC 1654Z 254DEG 18KT 4489 9020 4437 9017
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GKLocal storm report, Aug 16, 11:05 AM CST, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
1205 PM CDT Fri Aug 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 AM Tstm Wnd Gst SW Marshfield 44.65N 90.18W
08/16/2024 M43 MPH Wood WI ASOS
&&Special weather statement, Aug 16, 11:40 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1240 PM CDT Fri Aug 16 2024
WIZ035-036-161830-
Wood WI-Portage WI-
1240 PM CDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WOOD AND
SOUTHWESTERN PORTAGE COUNTIES THROUGH 130 PM CDT...
At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wisconsin Rapids, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wisconsin Rapids, Lake Wazeecha, Nekoosa, Port Edwards, Biron,
Vesper, Rudolph, Cranmoor, Kellner, and Walker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4425 9004 4449 9005 4454 8962 4425 8962
TIME...MOT...LOC 1740Z 259DEG 16KT 4442 8992
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GKSpecial weather statement, Aug 16, 12:21 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Green Bay WI
121 PM CDT Fri Aug 16 2024
WIZ036-037-161900-
Waupaca WI-Portage WI-
121 PM CDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTAGE AND SOUTHWESTERN WAUPACA
COUNTIES THROUGH 200 PM CDT...
At 121 PM CDT, Doppler radar was tracking a strong thunderstorm over
Whiting, or near Stevens Point, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Stevens Point, Waupaca, Whiting, Amherst, Chain O' Lakes-King,
Hartman Creek State Park, Plover, Stockton, King, and Jordan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4425 8965 4454 8973 4462 8919 4424 8907
TIME...MOT...LOC 1821Z 252DEG 27KT 4446 8959
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GK